Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Is it possible to have withdrawals from short-term ativan use? Then stopping?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Is it possible to have withdrawals from short-term ativan use? about 28mg in 9 days. Then stopping?

I was on Klonopin for 2 weeks, , but stopped that because of the fear of becoming addicted. I took about 3-4mg. I had about 5 days off of it and then was given a script for Ativan to help with the anxiety and with supposedly less of the side effects.(2 weeks ago Aug. 12-21) I stopped 6 days ago, cold XXXXXXX My physical symptoms have gotten better, but started after about day 8 on the med. I began to feel my symptoms while still taking the Ativan, but chalked it up to stress. After taking the med, the symptoms would subside. I've never taken meds for a lengthy period because I am very sensitive. What was weird is that with the Ativan I didn't think the symptoms had anything to do with the Ativan, rather I thought it was just all the stress in my life. I didn't feel the effects of the Ativan, like I did the Klonopin, so I thought it wasn't working.

My symptoms became increasingly worse after I stopped the meds. Peaking on Saturday, 2.5 days since my last dose. I have begun to feel better physically, but I am freaking out because I am still having the psychological symptoms. Symptoms are derealization, issues focusing with eyes, trouble reading, which all just started (like your eyes don't keep up with the words), memory lapses at times. Of course like most people with anxiety I assume the worst and figure that I wasn't on the medication long enough to have any effects. I guess I'm looking for feedback to hear if the med can actually do this.

Also, when I received the Ativan, I ahad a Cortisone shot for an issue in my wrist and was given Prednisone. I took the Prednisone for a day and took 2 pills the next day, but couldn't continue, as it was giving me extreme side effects. In addition, during the time I was on Ativan, I went away for a night, and didn't have the Ativan. I took a half of a Xanax (had never taken before) and it knocked me out. I have never slept like that in my life. Woke up with an extreme hangover-like feeling. This was the day the symptoms began, and was 2 days before my Ativan was last taken.
I should also mention the biggest fear I have always had was having a brain tumor. I've never experienced anything that remotely pointed to an issue with that. That's the fear with not being able to read normal. As if my eyes don't always keep up. What freaked me out the most was yesterday I had a very mild tension headache and my eyeball was sore. As if my eye was strained. I noticed at night that my contact had fallen out, so I'm guessing it could be strain.

Ok, I think I got it all out
Posted Sun, 15 Sep 2013 in Mental Health
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer:
Yes, even short term use can cause withdrawal.

Detailed Answer:

Welcome to HealthCare Magic!

In my experience, many people do have withdrawal symptoms after stopping benzodiazepines (Ativan, Klonopin etc) suddenly, though it improves in a shorter time than that taken by people who have used these medicines for long before stopping.

However, since you mention that your symptoms started when you were still on Ativan, I feel that your initial assumption that this was due to stress, may be correct. Ativan withdrawal usually manifests as anxiety and since Ativan is commonly taken to treat anxiety, it is often difficult to distinguish whether the symptoms are due to withdrawal or due to primary disease process. But if the symptoms were due to withdrawal, in my opinion, you should have been fine by now. That is why, I feel that your anxiety disorder is more likely to blame.

Secondly, I usually treat my patients with anxiety disorder with a SSRI (sertraline, escitalopram etc) as a first line agent and add on Klonopin or Ativan only for a few weeks to cover for the time it takes the SSRI to become effective. Klonopin and Ativan are effective immediately. Then I gradually taper these off, keeping my patient only on one medicine, that is the SSRI, whch is both safe and effective, and has no dependence potential. I feel such an approach would be more suitable for you, given your concerns about developing dependence to benzodiazepines.

Thirdly, even if you take a benzodiazepine, you can take it for a few weeks without worrying about dependence and then gradually taper it off. Suddenly stopping it is not a good idea, in my opinion.

Regarding the headache and sore eyes, I agree with you that strain could be responsible. I do not think that you need to worry about a brain tumor as difficulty in reading is quite common in anxiety.

Hope this helps. Please feel free to ask if you have any queries.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor